Wyoming, 2020

Winter Storm in Wyoming, April 1 to 2, 2020

April 1 to 2, 2020 · NWS BYZ · 1 event in 1 county or zone

A storm system brought snow across the entire forecast area with heavy snow at a few locations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A storm system brought snow across the entire forecast area with heavy snow at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 1, 11:11 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 1, 11:11 AM MST, 1 hour 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1211 PM MDT Wed Apr 1 2020

.UPDATE...

Updating to drop the Winter Weather Advisory for areas to the
north and west of Billing outside of the mountains and foothills.
There could still be some light snowfall this afternoon and
overnight, but amounts should not create additional hazards.
Around Judith Gap the winds could create some localized blowing
and drifting snow. Also, have added the Bighorn and Pryor
Mountains to the Advisory for tonight, as amounts will be
generally 6 to 10 inches. Reimer

&&

.DISCUSSION...

Today through Thursday Night...

Snow will become light throughout the day before wrap around
moisture will bring another chance of snow to the mountains,
foothills and southernmost Montana counties.

Roadways will cool to near freezing just in time for the morning
commute which would freeze any water from last night. This will
change quickly through due to solar radiation melting any frozen
areas. Snow will taper off throughout the day, revealing overcast
skies. Solar radiation will be able to make any road surfaces melt
late in the morning.

Another system is set to move through Wyoming late this afternoon
which will wrap moisture up into the area. The most likely places
that will see snow are along and south of a line from Big Timber
to Billings to Baker. Locations along this line will see near an
inch with increasing amounts as you move south. The advisory for
the Beartooth Foothills will continue through this system in
addition to adding Southern Bighorn, Southern Rosebud, Powder
River, Carter and Sheridan Counties. Advisory locations will see
2-4 inches will localized heavier amounts.

Thursday will lead to drier conditions as the low continues to
track east but temperatures will remain well below normal.

High temps today will be anywhere from the mid 20s in the west to
the mid 30s in the east. Thursdays temps will be even cooler with
temps in the low 20s. Low temps will drop into the single digits
to mid teens.

Carrothers

Friday through Monday...

Area will remain under general trofiness aloft through the
weekend, keeping temperatures on the cool side of normal and a
chance for a few showers each day. Models diverge on early next
week with the ECMWF solutions dropping another Canadian trof
through the area keeping temperatures below normal along with
better precipitation chances. The GFS solutions are warmer with
southwest flow aloft prevailing, though there is a decent chance
for showers as a good feed of Pacific moisture moves northeast
from California in this flow. NBM seemed a bit warm given these
differences so went several degrees below NBM guidance for
temperatures, and kept precipitation chances close to guidance as
they were similar between model packages. Overall not seeing any
major impacts in the extended period. Chambers

&&

.AVIATION...

Variable flight conditions are expected for the next 24 hours as
waves of snow move through the region from southwest to
northeast. IFR or lower conditions will be scattered around the
forecast area this morning near areas of light to moderate snow,
with some improvement mid- day as the first piece of the storm
system moves northeast of the area. Another piece of the system
will bring additional IFR or lower flight conditions for tonight
through Thursday morning, especially along and south of a
Livingston to Baker line. Mountain obscuration will prevail
through Thursday. Chambers/Reimer

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Thu     Fri     Sat     Sun     Mon     Tue
-------------------------------------------------------
BIL 027 012/023 012/040 023/047 027/046 031/054 035/056
    5/S 74/S    01/U    02/R    11/B    12/R    32/R
LVM 029 010/023 013/039 023/043 026/046 032/050 034/050
    7/S 73/S    12/O    23/R    23/O    34/O    33/O
HDN 028 013/023 010/042 021/048 025/049 029/057 034/056
    3/S 76/S    00/U    01/B    11/B    12/R    32/O
MLS 028 012/021 009/035 019/043 024/045 029/054 034/056
    2/S 45/S    10/U    00/B    11/B    11/B    22/O
4BQ 032 015/021 009/036 018/046 025/048 029/058 034/056
    2/S 78/S    11/U    00/B    01/B    11/B    11/B
BHK 029 012/022 008/033 015/043 022/043 027/051 032/054
    1/E 57/S    21/U    01/B    11/E    11/B    11/B
SHR 031 013/022 008/038 018/045 024/048 029/058 033/053
    7/S +8/S    11/U    01/U    11/B    11/B    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to
      midnight MDT Thursday night FOR ZONES 36-37-58-138-169-171.
     Winter Weather Advisory in effect until 6 AM MDT Friday FOR
      ZONES 56-64-66.
     Winter Storm Warning in effect until 6 AM MDT Friday FOR ZONE
      67.
WY...Winter Weather Advisory in effect from 6 PM this evening to
      midnight MDT Thursday night FOR ZONES 198-199.

&&

weather.gov/billings
Hazardous weather outlook, Apr 1, 1:40 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
240 AM MDT Wed Apr 1 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-010945-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
240 AM MDT Wed Apr 1 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

Winter Weather highlights have been issued for some of these
areas. See the latest forecast for details.

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Apr 1, 7:09 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
809 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BURGESS JUNCTION        44.77N 107.52W
04/01/2020  M1.0 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             PLEVNA                  46.41N 104.52W
04/01/2020  M1.8 INCH        FALLON             MT   COCORAHS

0700 AM     HEAVY SNOW       7 ESE LIVINGSTON        45.64N 110.43W
04/01/2020  M8.0 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             1 SE BILLINGS           45.78N 108.53W
04/01/2020  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             1 ENE MILES CITY        46.41N 105.82W
04/01/2020  M2.5 INCH        CUSTER             MT   COCORAHS

0700 AM     SNOW             4 N RED LODGE           45.26N 109.23W
04/01/2020  M5.0 INCH        CARBON             MT   COCORAHS

0723 AM     SNOW             3 SW RED LODGE          45.16N 109.29W
04/01/2020  M5.0 INCH        CARBON             MT   COCORAHS

&&

JKL
Local storm report, Apr 1, 7:35 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
835 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 W STORY               44.58N 106.93W
04/01/2020  M1.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             6 E MELSTONE            46.59N 107.75W
04/01/2020  M1.5 INCH        ROSEBUD            MT   COCORAHS

0700 AM     SNOW             5 SE KLEIN              46.35N 108.48W
04/01/2020  M1.5 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             1 S KLEIN               46.40N 108.55W
04/01/2020  M1.8 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             2 W KINSEY              46.57N 105.71W
04/01/2020  M3.5 INCH        CUSTER             MT   COCORAHS

0700 AM     SNOW             3 NE RED LODGE          45.22N 109.22W
04/01/2020  M5.9 INCH        CARBON             MT   COCORAHS

0800 AM     SNOW             4 ENE HUNTLEY           45.94N 108.25W
04/01/2020  M1.5 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

0800 AM     SNOW             7 SW BILLINGS           45.71N 108.65W
04/01/2020  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

0800 AM     SNOW             1 WSW LIVINGSTON        45.66N 110.58W
04/01/2020  M2.1 INCH        PARK               MT   COCORAHS

0815 AM     SNOW             6 ENE LIVINGSTON        45.70N 110.45W
04/01/2020  M1.2 INCH        PARK               MT   CO-OP OBSERVER

0823 AM     SNOW             5 S BILLINGS            45.72N 108.52W
04/01/2020  M1.4 INCH        YELLOWSTONE        MT   COCORAHS

&&

JKL
Local storm report, Apr 1, 7:41 AM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
841 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             18 NNW RYEGATE          46.53N 109.34W
04/01/2020  M2.0 INCH        GOLDEN VALLEY      MT   CO-OP OBSERVER

0800 AM     SNOW             1 N COLSTRIP            45.89N 106.63W
04/01/2020  M1.0 INCH        ROSEBUD            MT   CO-OP OBSERVER

&&

JKL
Local storm report, Apr 1, 8:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
920 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     HEAVY SNOW       7 S ABSAROKEE           45.43N 109.47W
04/01/2020  M6.0 INCH        STILLWATER         MT   TRAINED SPOTTER

&&

JKL
Local storm report, Apr 1, 8:32 AM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             WILSALL                 46.00N 110.66W
04/01/2020  M1.8 INCH        PARK               MT   COCORAHS

0700 AM     SNOW             10 E LAVINA             46.29N 108.72W
04/01/2020  M1.8 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             6 ENE ROUNDUP           46.48N 108.42W
04/01/2020  M2.0 INCH        MUSSELSHELL        MT   COCORAHS

0800 AM     SNOW             20 NNW LAVINA           46.58N 109.06W
04/01/2020  M1.2 INCH        GOLDEN VALLEY      MT   COCORAHS

0900 AM     SNOW             4 SSE ROUNDUP           46.39N 108.52W
04/01/2020  M3.0 INCH        MUSSELSHELL        MT   COCORAHS

&&

JKL
Local storm report, Apr 1, 9:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1003 AM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             4 SSW BRIDGER           45.25N 108.96W
03/31/2020  M1.0 INCH        CARBON             MT   TRAINED SPOTTER

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
April 1, 1:00 PM MST to April 2, 10:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches occurred across the area. No unnecessary travel was implemented in Sheridan.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882368.